Alert archive / Utah / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Salt Lake City, UT

September 21, 2016

NWS Salt Lake City, UT issued this flash flood watch at Sep 21, 2016, 2:08 PM MDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2016, 2:08 PM MDT (20:08 UTC)
Expired
Sep 23, 2016, 3:00 AM MDT
In force
37 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

981 
WGUS65 KSLC 212008
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
208 PM MDT WED SEP 21 2016

UTZ012-013-019>021-518-221200-
/O.NEW.KSLC.FF.A.0006.160921T2008Z-160923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE...
BULLFROG...LOA...PANGUITCH...BRYCE CANYON
208 PM MDT WED SEP 21 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH
  INCLUDING CASTLE COUNTRY...THE SAN RAFAEL SWELL...GLEN CANYON
  RECREATION AREA/LAKE POWELL...SOUTH CENTRAL UTAH...THE SOUTHERN
  MOUNTAINS...UTAHS DIXIE AND ZION NATIONAL PARK.

* THROUGH LATE THURSDAY NIGHT

* RAINFALL ACROSS THE AREA WILL INCREASE...BECOMING WIDESPREAD AND
  LOCALLY HEAVY LATE TONIGHT THROUGH THURSDAY. EMBEDDED
  THUNDERSTORMS WILL ALSO ENHANCE THE HEAVY RAINFALL POTENTIAL
  DURING THE DAY THURSDAY.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE
  AVOIDED. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND
  BASEMENTS IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
680 
WGUS65 KSLC 220909
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 AM MDT THU SEP 22 2016

UTZ012-013-019>021-518-222200-
/O.CON.KSLC.FF.A.0006.000000T0000Z-160923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE...
BULLFROG...LOA...PANGUITCH...BRYCE CANYON
309 AM MDT THU SEP 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* MUCH OF SOUTHERN UTAH...INCLUDING THE CITIES OF ST GEORGE AND
  PRICE...ALONG WITH ZION NATIONAL PARK...BRYCE CANYON NATIONAL
  PARK...CAPITOL REEF NATIONAL PARK...AND GLEN CANYON RECREATION
  AREA.

* THROUGH LATE TONIGHT

* RAINFALL ACROSS THE AREA WILL CONTINUE TO BECOME WIDESPREAD AND
  LOCALLY HEAVY TODAY. EMBEDDED THUNDERSTORMS WILL ALSO ENHANCE
  THE HEAVY RAINFALL POTENTIAL.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE
  AVOIDED. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND
  BASEMENTS IS ALSO POSSIBLE. DIRT BACK ROADS WILL LIKELY BECOME
  DIFFICULT TO NAVIGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
145 
WGUS65 KSLC 230107
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT THU SEP 22 2016


UTZ012-013-019>021-518-230900-
/O.CON.KSLC.FF.A.0006.000000T0000Z-160923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE...
BULLFROG...LOA...PANGUITCH...BRYCE CANYON
707 PM MDT THU SEP 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM MDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* MUCH OF SOUTHERN AND EAST CENTRAL UTAH...INCLUDING THE CITIES
  OF ST GEORGE AND PRICE...ALONG WITH ZION NATIONAL PARK...BRYCE
  CANYON NATIONAL PARK...CAPITOL REEF NATIONAL PARK...AND GLEN
  CANYON RECREATION AREA.

* THROUGH 300 AM MDT FRIDAY

* ANOTHER ROUND OF WIDESPREAD RAINFALL IS EXPECTED ACROSS SOUTHERN
  AND EASTERN UTAH TONIGHT. THIS AREA OF PRECIPITATION WILL ALSO
  CONTAIN EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY
  HEAVY RAINFALL. RUNOFF FROM ANY RAINFALL WILL BE SWIFT AND
  EFFICIENT FOLLOWING HEAVY RAINFALL ACROSS THE AREA EARLIER
  TODAY.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE
  AVOIDED. FLOODING OF URBAN AREAS AND BASEMENTS IS ALSO POSSIBLE.
  DIRT BACK ROADS MAY BECOME DIFFICULT...OR IMPOSSIBLE...TO
  NAVIGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
301 
WGUS65 KSLC 230846
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT FRI SEP 23 2016

UTZ012-013-019>021-518-231000-
/O.EXP.KSLC.FF.A.0006.000000T0000Z-160923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE...
BULLFROG...LOA...PANGUITCH...BRYCE CANYON
246 AM MDT FRI SEP 23 2016

...FLASH FLOOD WATCH WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
UTAH WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING. THIS AREA WILL
SEE A DRYING TREND THIS MORNING. MOTORISTS SHOULD STILL KEEP AN
EYE OUT FOR IMPACTS DUE TO WATER AS IT MAY NOT HAVE RECEDED IN
ALL LOCATIONS YET.

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 10:28 AM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 21, 10:28 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1028 AM MDT Wed Sep 21 2016

.SYNOPSIS...A strong cold and wet storm system will impact most
of the region through the end of the week.

&&

.DISCUSSION...Tropical moisture is being drawn northward into the
forecast area this morning ahead of an approaching storm system.
Seeing widespread PWs in excess of 1.0 inch across southern utah
with values more in the 0.7-0.8 inch range across northern Utah
and southwest Wyoming. This abundance of moisture has combined
over shortwave energy moving across southern Utah to produce a
broad area of showers. This area of showers will become more
scattered in nature later this morning/early this afternoon as the
wave lifts northward. Have adjusted POPs, sky, and max temps over
primarily southern Utah to account for the persistence of this
feature.

Looking for scattered showers/thunderstorms to develop later this
afternoon with daytime heating. Dynamics in the environment ahead
of the trough will be good with some decent shear. Combined with
the moist airmass, some organized convection is possible with
gusty winds as the primary threat. With the very moist airmass
over southern Utah, storms have a larger possibility of producing
heavy rainfall, despite relatively quick storm motions.

Initial cold front is progged to push into northwest Utah early
this evening before stalling. This boundary will act as a focus
for precip over that part of the state. The front finally gets
moving again Thursday afternoon/evening as the main trough moves
in. Ahead of the system, precipitation will become increasingly
widespread Wednesday night/Thursday with increasing instability in
a moist airmass. Best coverage during the day Thursday should be
on the front end of the jet over central Utah. Snow levels will be
initially quite high today and tomorrow, 10k to 12k feet, but will
drop quickly as the main trough moves in Thursday evening, around
7500 to 8k feet by Friday afternoon. Precipitation should continue
to be fairly widespread across the state through Thursday night
before the focus shifts to northern Utah for Friday.

&&

.AVIATION...VFR conditions will continue at the SLC terminal
through the afternoon with cigs above 6000 ft AGL. Rain showers
are expected to bring cigs to or below that value by early
evening. Southerly winds are expected to remain gusty through the
afternoon.

&&

.FIRE WEATHER...Yesterday's ERC values were below the 50th percentile near
Arizona, while many stations across central and northeast Utah
were in the 80th to 89th percentile.

Pool of deep moisture will continue to be pulled north across the
area ahead of a cold storm system along the Pacific Northwest
Coast yielding copious showers and thunderstorms. This storm will
make use of the deep moisture and provide plenty of rainfall late
Wednesday into Saturday. Snow Levels are likely to fall to near
7kft by Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Traphagan/Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 21, 4:07 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 AM MDT WED SEP 21 2016

UTZ001>016-019>021-517-518-WYZ021-221000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
407 AM MDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION.
RAINFALL WILL BE LOCALLY HEAVY...POSING THE THREAT FOR FLASH
FLOODING IN PRONE AREAS. STORMS MAY ALSO CONTAIN STRONG GUSTY
WINDS...ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD WET POTENT STORM SYSTEM...WILL CONTINUE TO AFFECT THE
REGIONS WEATHER INTO THE WEEKEND...BRINGING A WIDESPREAD
PRECIPITATION EVENT TO THE REGION. WINDY CONDITIONS CAN ALSO BE
EXPECTED. SNOW LEVELS ARE FORECAST TO FALL FROM THE PEAKS TODAY
AND TOMORROW...TO SEVEN THOUSAND FEET BY FRIDAY.

FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Watches in Utah, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.